Skip

How High the Arthritis?
October 25, 2012 1:29 PM   Subscribe

My sober, drug addict husband was prescribed a cream for his painful arthritis. We always have a sobriety plan in place when he has to take strong pain medicines for legit reasons. Do we have to do the same thing for this cream? Also, what is in this medicine?

Husband has a painful arthritic condition in an uncommon spot. He has seen the general doc, and now a specialist, who has prescribed a pain relief cream. The cream had to be made at a compounding pharmacy, and the label reads: KET 20%/LID5%/CYCLO2%. This is definitely giving husband good relief and he wants to continue to use it.

Normally when he has had a medical condition that requires strong medicine we have a plan in place whereby I monitor and dispense the meds at an appropriate pace. This is a plan that has worked for us for 20+ years, and has been helpful in keeping him from abusing the same meds he once used to get high. But we're both unfamiliar with this sort of pain-relieving cream, and he would rather not discuss this with either physician, because he doesn't want issues surrounding his addiction to be entered into his medical records.

Would appreciate any advice you can give on those questions.
And I'll just add that this isn't a question about whether or not I should be monitoring my husband's medicine use, so please no comments regarding that. Thanks.
posted by anonymous to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
The "LID" is probably Lidocaine, which is a topical anaesthetic. I cannot for the life of me figure out any abuse potential.
posted by griphus at 1:31 PM on October 25, 2012


This is a good question to ask your pharmacist. If you are uncomfortable revealing this kind of thing to your regular pharmacist, you can always ask at another drug store in town.
posted by elizardbits at 1:35 PM on October 25, 2012 [2 favorites]


Of course take this with a HUGE grain of salt. This is a question for your doctor or pharmacist first and foremost. I am not a pharmacist but in my family we've used all these drugs.

KET 20% is a 20% Ketoprofen cream, in this case compounded with Lidocaine and Cyclocort. Basically this is a standard topical NSAID pain reliever, topical anasthetic and corticosteroid.

I can't see how any of these ingredients would trigger any sort of addiction issues. Basically it's equivalent to rubbing on Aspercreme, Lanacaine and Hydro-cortisone creams.
posted by WinnipegDragon at 1:38 PM on October 25, 2012 [3 favorites]


You can ask the doc or pharmacy for more information about what is in the cream without explaining why you are doing so. You could just state that it is working well and you want to know exactly what is in it. Once you know the exact ingredients you can get a better sense (through googling, if need be) about whether there is any potential for abuse.
posted by jeoc at 1:38 PM on October 25, 2012


Also: Cyclo might also be Cyclobenzaprine, not Cyclocort. A muscle relaxant, not a steroid.
posted by WinnipegDragon at 1:44 PM on October 25, 2012


I'd call the pharmacist and ask if there was any overdose risk or if it's possible to become addicted (physically or psychologically) on this cream. There's no need to disclose your husband's history. These are very generic and common questions about pain killers and the pharmacist should be able to answer them easily.
posted by Flamingo at 1:50 PM on October 25, 2012 [3 favorites]


I am not aware of cyclobenzaprine being available in cream form. It is a tablet/capsule medication.
posted by treehorn+bunny at 1:54 PM on October 25, 2012


In terms of disclosure, I think asking the pharmacist would be safer than the doctor. In my experience, they just answer the questions for you, but don't take notes on it.
posted by Vaike at 1:58 PM on October 25, 2012 [2 favorites]


It is not only totally legit to ask your doctor/pharmacist "what is in this medication I am using?", it is wise and something you should be doing, regardless of addiction history.

"What am I taking?" "What am I putting on my body?" should not be something you feel are secrets you need to squirrel out sideways, or give justifications for knowing.
posted by endless_forms at 1:58 PM on October 25, 2012 [11 favorites]


As there is no real risk of him getting high off those drugs, applied topically, at that concentration, you don't need to worry about it.
posted by hobo gitano de queretaro at 2:36 PM on October 25, 2012 [1 favorite]


Relatively few drugs are capable of entering systemic circulation in significant quantities through the skin. For those that are (e.g., scopolamine, nicotine, fentanyl), it is essential that dose be carefully controlled, so with few exceptions, transdermal products are formulated as patches. That way, the patient takes an exact and consistent dose each time. The short answer is that you have nothing to worry about. But you should always ask your pharmacist if you have any questions about your medications—they are legally required to provide counseling when requested and they are generally happy to do so.

As a minor caveat, it's a little trickier when the medications aren't yours. In that case, the pharmacist can only answer questions that don't require revealing information about the patient. So they can answer questions about a given medication, but can't tell you the names of the medications your husband is taking.
posted by dephlogisticated at 5:16 PM on October 25, 2012


honestly - health care perspective - if your husband is getting great pain relief from a topical cream, praise the lord. i also have some experience in the substance abuse field. i think this is a great solution that his doctor has come up!

other thing - this cream would have little abuse potential, and by that i mean like none i can see. accidental oral ingestion of lidocaine is toxic - eg, neurologically toxic, cardiologically toxic. ketoprofen is ibuprofen. cyclobenzaprine, well, i don't ever see it used topically. i can't imagine it's doing a whole lot in this cream, since generally it's given orally as a muscle relaxant for systemic effects. given the minute quantity in the cream, plus the fact there's no way to ingest the cream without also ingesting the lidocaine (toxic!), and that there is likely almost no systemic absorption here (or, as dephlogisticated points out, it would be a scheduled drug), i feel pretty darn confident saying the abuse potential here is about nil.

if your husband used to abuse IV drugs, then this cream is about quadruply more toxic if injected (lidocaine is used for cardiac arrythmias, all cardiac arrythmia meds also cause arrythmias...), so not much abuse potential there.
posted by circle_b at 8:57 PM on October 25, 2012 [1 favorite]


« Older My relationship with my mother...   |  I need wedding present suggest... Newer »
This thread is closed to new comments.


Post